uu.seUppsala University Publications
Change search
CiteExportLink to record
Permanent link

Direct link
Cite
Citation style
  • apa
  • ieee
  • modern-language-association
  • vancouver
  • Other style
More styles
Language
  • de-DE
  • en-GB
  • en-US
  • fi-FI
  • nn-NO
  • nn-NB
  • sv-SE
  • Other locale
More languages
Output format
  • html
  • text
  • asciidoc
  • rtf
Heparin-induced thrombocytopenia: temporal pattern of thrombocytopenia in relation to initial use or reexposure to heparin.
(Department of Transfusion Medicine, Greifswald University, Germany)
Show others and affiliations
2002 (English)In: Chest, ISSN 0012-3692, E-ISSN 1931-3543, Vol. 122, no 1, 37-42 p.Article in journal (Refereed) Published
Abstract [en]

STUDY OBJECTIVES: Heparin-induced thrombocytopenia (HIT) is an immune-mediated adverse drug reaction associated with a decrease of platelet counts that usually begins after at least 5 days of heparin treatment. Uncertainty exists about the risk of early onset of HIT (ie, < 5 days) in relation to previous heparin exposure. We therefore analyzed the temporal pattern of thrombocytopenia in patients with laboratory-confirmed HIT to assess whether patients with previous heparin exposure have an increased risk of early onset of HIT.

DESIGN: Platelet count patterns in patients with a laboratory-confirmed diagnosis of HIT were examined in a retrospective chart review of a clinical study database. The onset of thrombocytopenia < 100 x 10(9)/L associated with the current heparin treatment (mainly unfractionated heparin) was analyzed using nonparametric maximum likelihood estimation.

RESULTS: A total of 119 patients with 125 treatment episodes were assessed: HIT developed in 79 patients during initial exposure to heparin, and in 46 patients during reexposure. Early onset (< 5 days) of thrombocytopenia was associated with very recent heparin exposure. Patients reexposed to heparin within 3 months had an earlier onset of thrombocytopenia as compared to patients reexposed to heparin after 3 months (4.9 +/- 4.4 days vs 11.5 +/- 5.5 days [mean +/- SD], p = 0.001). There was no difference between onset on thrombocytopenia < 100 x 10(9)/L in patients reexposed to heparin within 3 to 12 months and after 1 year (9.7 +/- 6.4 days vs 12.3 +/- 5.2 days, p = 0.41). Whether platelet counts were obtained daily or less regularly did not affect the analysis.

CONCLUSION: Early onset of thrombocytopenia in HIT is associated with recent heparin treatment (< 3 months). In contrast, for patients who did not receive heparin within the previous 3 months, HIT is an unlikely explanation for thrombocytopenia that occurs within the first 5 days.

Place, publisher, year, edition, pages
2002. Vol. 122, no 1, 37-42 p.
National Category
Clinical Medicine
Identifiers
URN: urn:nbn:se:uu:diva-161378PubMedID: 12114336OAI: oai:DiVA.org:uu-161378DiVA: diva2:455981
Available from: 2011-11-11 Created: 2011-11-11 Last updated: 2017-12-08

Open Access in DiVA

No full text

PubMed

Authority records BETA

Lubenow, Norbert

Search in DiVA

By author/editor
Lubenow, Norbert
In the same journal
Chest
Clinical Medicine

Search outside of DiVA

GoogleGoogle Scholar

pubmed
urn-nbn

Altmetric score

pubmed
urn-nbn
Total: 373 hits
CiteExportLink to record
Permanent link

Direct link
Cite
Citation style
  • apa
  • ieee
  • modern-language-association
  • vancouver
  • Other style
More styles
Language
  • de-DE
  • en-GB
  • en-US
  • fi-FI
  • nn-NO
  • nn-NB
  • sv-SE
  • Other locale
More languages
Output format
  • html
  • text
  • asciidoc
  • rtf